Chains of subsemigroups
MetadataShow full item record
We investigate the maximum length of a chain of subsemigroups in various classes of semigroups, such as the full transformation semigroups, the general linear semigroups, and the semigroups of order-preserving transformations of finite chains. In some cases, we give lower bounds for the total number of subsemigroups of these semigroups. We give general results for finite completely regular and finite inverse semigroups. Wherever possible, we state our results in the greatest generality; in particular, we include infinite semigroups where the result is true for these. The length of a subgroup chain in a group is bounded by the logarithm of the group order. This fails for semigroups, but it is perhaps surprising that there is a lower bound for the length of a subsemigroup chain in the full transformation semigroup which is a constant multiple of the semigroup order.
Cameron , P J , Gadouleau , M , Mitchell , J D & Peresse , Y 2017 , ' Chains of subsemigroups ' Israel Journal of Mathematics , vol 220 , no. 1 , pp. 479-508 . DOI: 10.1007/s11856-017-1523-x
Israel Journal of Mathematics
© 2017, Hebrew University of Jerusalem. This work is made available online in accordance with the publisher’s policies. This is the author created, accepted version manuscript following peer review and may differ slightly from the final published version. The final published version of this work is available at link.springer.com / https://dx.doi.org/10.1007/s11856-017-1523-x
Items in the St Andrews Research Repository are protected by copyright, with all rights reserved, unless otherwise indicated.